Are Allergy Meds Causing Other Health Problems?

Your dry eyes could lead to other problems.

View Comments (
)
|
Email
|
Print

    NEWSLETTERS

    Your dry eyes could lead to other problems.

    Engineer Ian Herman logs a lot of hours in front of the computer each day, but lately that’s been a challenge.

    “I ended up with an infection a couple times and I came here and learned my eyes were dry and I was ignoring it” said Ian Herman a patient at 20/20 Optometry of Silicon Valley.

    Optometrist Dr. Jeanette Lee says the Antihistamines Ian was taking for allergy symptoms were drying his eyes and the contact lenses he wears were rubbing against his dry eyes.

    “It causes a sandpaper effect and a dry patch on the eye which makes it easier for bacteria to get into the eye and create an infection” said Dr. Lee.

    She says in the last few weeks she’s seen a 20 percent increase in the number of patients coming in with eye infections related to dry eyes caused by taking allergy medications.

    She says “ these are serious infections. If not treated they could leave you blind.”

    If you do take allergy medications Dr. Lee says you can minimize your risk of infection by limiting your contact lens use, using preservative free artificial tears to keep your eyes moist and drinking plenty of water which helps hydrate your eyes.

    She says if you do wear contacts try to switch to one day lenses you change every day

    . After taking antibiotics Ian’s infection is improving, but he still suffers from allergies so he’s trying to perfect a balancing act, taking antihistamines when he really needs them while working to protect the health of his eyes.